Montana, 2014

Damaging Winds in Montana, August 15, 2014

August 15, 2014 · NWS GGW · 2 events in 2 counties and zones

Weak up-slope flow and a relatively moist and unstable atmosphere combined with an upper-level disturbance to generate a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Weak up-slope flow and a relatively moist and unstable atmosphere combined with an upper-level disturbance to generate a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 15, 6:27 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 15, 6:27 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT FRI AUG 15 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

EVENING UPDATE...
LINE OF THUNDERSTORMS TO THE WEST OF THE CWA ON RADAR ARE
EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE CWA BEFORE
MIDNIGHT. AREA IS STABILIZED OUT FROM AFTERNOON CONVECTION. SO, THE
OVERALL TREND FOR ENTERING THUNDERSTORMS SHOULD BE DOWNWARD
THROUGH MIDNIGHT. POPS WERE UPDATE TO ACCOUNT FOR THIS.

PATCHY FOG IS ALSO BEING HINTED AT BY THE RAP AND HRRR. NAMDNG5
DOES NOT INCLUDE THE POSSIBILITY OF FOG AND WITH SKY COVER HAVING
A HARD TIME CLEARING CONFIDENCE IS LOW AND FOG WILL BE LIMITED IN
COVERAGE. GAH

PREVIOUS SHORT TERM DISCUSSION...
MAIN CHALLENGES THIS PERIOD WAS IF AND HOW MUCH RAIN...AND IF IT
WILL FOG TONIGHT.

TWO SYSTEMS AFFECTING THE CWA. ONE IS A MCS-TYPE DISSIPATING OVER
THE SE ZONES. GFS DOING A HORRIBLE JOB OF THIS ONE TODAY AS IT/S
QPF/S WERE TOO LOW. NAM A BIT BETTER. WITH STEADY RAIN
CONTINUING...SMALL STREAM FLOOD ADVISORY FOR THIS AREA WAS EXTENDED
TILL 630 PM.

ATTENTION THEN TURNS TO THE SECOND SYSTEM...UPPER CLOSED LOW THAT IS
DRIFTING NE INTO THE NORTHERN/CANADIAN ROCKIES. THUNDERSTORMS...SOME
SEVERE...OVER WESTERN MONTANA HAVE FORMED AS A RESULT AND ARE
EXPECTED TO SPREAD INTO CENTRAL MONTANA THIS AFTERNOON. THESE STORMS
SHOULD REACH THE WESTERN ZONES AND COULD BE STRONG.

SINCE GFS DIDN/T PERFORM WELL TODAY...SIDED MORE WITH A NAM/ECMWF
BLEND WITH THINGS THROUGH MOST OF THE PERIOD. 12Z ECMWF SHOWS DECENT
QPF FOR THE SE ZONES THAT WILL HAVE TO BE WATCHED AS SOIL CONDITIONS
ARE NOW VERY WET. OTHERWISE...SHOWERS/THUNDERSTORMS WILL CONTINUE TO
BE SCATTERED ACROSS THE CWA THROUGH THE PERIOD...PROVIDING
BENEFICIAL RAINS TO MOST AREAS. TFJ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

FOUND BEST CONSENSUS FOR UPDATING THE LONG TERM FORECAST THROUGH
WEDNESDAY MORNING. MAIN CONCERN FOR THIS FORECAST PERIOD IS THE
INFLUENCE OF THE LARGE-SCALE UPPER-LEVEL OPEN TROUGH WHICH
DESCENDS SOUTHWARD FROM THE CANADIAN ROCKIES AND SPREADS ACROSS
OUR BORDER WITH THEM THROUGH MOST OF NEXT WEEK. THE SMALLER-SCALE
DETAILS OF SHORT WAVE ENERGY AND TIMING AND PLACEMENT STILL NEED
TO BE WORKED OUT...BUT SOME POTENTIAL EXISTS FOR MORE WIDESPREAD
AND HEAVY RAINFALL...ESPECIALLY TOWARD THE LATTER PART OF NEXT
WEEK.

LATE MONDAY THROUGH EARLY WEDNESDAY SEEMS TO BE A RELATIVELY DRY
PERIOD OF TIME BETWEEN STORM SYSTEMS. THIS WOULD COINCIDE WITH THE
GOOD MODEL CONSENSUS REPRESENTING A SHORT WAVE RIDGE DURING THIS
TIME FRAME. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...UPPER TROUGH/LOW WILL EXIT THE
AREA SUNDAY NIGHT. AS THE TROUGH MOVES TO THE EAST...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER IN SOME AREAS IN
SOME AREAS AS WEAK WAVES ARE POSSIBLE IN THE NW FLOW ALOFT BEHIND
THE TROUGH.

MONDAY NIGHT INTO TUESDAY MORNING WILL BE MAINLY DRY WITH THE AREA
BETWEEN SYSTEMS. AN UPPER TROUGH DIGS INTO WESTERN CANADA AND THE
PACIFIC NORTHWEST ON TUESDAY AND WEDNESDAY. THIS WILL BRING
FREQUENT SHORTWAVES WITH INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS.

THE TROUGH EXPANDS INTO MONTANA ON THURSDAY AND FRIDAY WITH DEEP
MOISTURE EXPECTED. LOOK FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. FORRESTER

&&

.AVIATION...

FLIGHT CATEGORY: MAINLY VFR EXPECTED... AS LOW AS ISOLATED IFR
POSSIBLE.

SYNOPSIS: A LARGE-SCALE STORM SYSTEM WILL SLOWLY MOVE THROUGH THE
REGION OVER THE NEXT FEW DAYS. PERIODS OF RAIN SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. HEAVY RAIN AND IFR CONDITIONS WILL
ACCOMPANY SOME OF THE STRONGER STORMS. EXPECT MAINLY MID-LEVEL SCT CLOUDS
IN BETWEEN THE SHOWERS.

FOG: DUE TO EXCESSIVE RAINFALL... LIMITED PATCHY FOG WILL BE
POSSIBLE THROUGH THE MORNING HOURS WITH ANY CLEARING THAT OCCURS
OVERNIGHT. LOCAL RAP AND HRRR MODELS ARE HINTING AT IFR
VISIBILITIES HOWEVER NAM IS NOT SO CONFIDENCE IS TOO LOW TO
INCLUDE DIRECTLY IN TAFS YET.

AREA WINDS: VARIABLE WINDS AS OUTFLOWS FROM NEARBY STORMS WILL
IMPACT WIND SPEED AND DIRECTION.

GAH/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 15, 2:13 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT FRI AUG 15 2014

MTZ016>027-059>062-160900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MDT FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING PLENTY OF MOISTURE
INTO THE REGION...ALLOWING FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREQUENT SHOWERS AND THUNDERSTORMS WILL CONTINUE CHANCES FOR HEAVY
RAINFALL THROUGH THE WEEKEND. AROUND AN INCH OF TOTAL RAINFALL
WITH LOCALLY HIGHER AMOUNTS BY SUNDAY ARE POSSIBLE FOR THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 15, 4:27 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MDT FRI AUG 15 2014

MTZ018-061-160030-
DANIELS-VALLEY-
527 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF RICHLAND...MOVING SOUTH AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   WEST FORK...
   LARSLAN...

LAT...LON 4881 10601 4857 10577 4856 10602 4857 10602
      4857 10625 4882 10619
TIME...MOT...LOC 2327Z 000DEG 12KT 4871 10610

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Aug 15, 4:31 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       SE WIBAUX               46.98N 104.18W
08/15/2014  M4.50 INCH       WIBAUX             MT   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

JB
Local storm report, Aug 15, 5:19 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
619 PM MDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       9 NW CARLYLE            46.73N 104.23W
08/15/2014  M3.65 INCH       WIBAUX             MT   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

JB
Special weather statement, Aug 15, 5:31 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT FRI AUG 15 2014

MTZ060-160130-
PHILLIPS-
631 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTH OF ROY...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   ZORTMAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4791 10889 4793 10887 4793 10864 4800 10861
      4798 10845 4806 10843 4766 10820 4759 10820
      4757 10836 4761 10845 4759 10850 4761 10852
      4761 10867 4764 10872 4764 10877 4771 10882
      4774 10890
TIME...MOT...LOC 0030Z 231DEG 26KT 4771 10901

TEMPLER
WEATHER.GOV/GLASGOW
Local storm report, Aug 15, 6:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 NNW GLENDIVE          47.16N 104.74W
08/15/2014  M3.58 INCH       DAWSON             MT   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

JB
Special weather statement, Aug 15, 6:17 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT FRI AUG 15 2014

MTZ021-160215-
PETROLEUM-
717 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 815 PM MDT.

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF ROY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF WESTERN PETROLEUM COUNTY...
  RURAL AREAS OF CENTRAL PETROLEUM COUNTY...
  RURAL AREAS OF NORTHERN PETROLEUM COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4727 10873 4728 10860 4731 10859 4733 10833
      4758 10831 4760 10807 4757 10793 4750 10790
      4740 10791 4735 10796 4732 10793 4725 10795
      4726 10797 4717 10792 4712 10795 4698 10788
      4694 10791 4700 10862 4709 10862 4710 10874
TIME...MOT...LOC 0117Z 263DEG 19KT 4739 10858

TEMPLER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 15, 6:49 PM MST
Where
Phillips County, 4.92 mi S of Landusky
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.830, -108.640

Trained spotter estimated 60 mph winds and reported heavy rain with frequent lightning.

Thunderstorm Wind, Garfield

When
August 15, 8:48 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The ASOS at the Jordan Airport measured a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538275, 538276.